Alert archive / Oregon / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 4, NWS Medford, OR

August 21, 2005Klamath County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at Aug 21, 2005, 4:21 PM PDT for Klamath County, Oregon. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2005, 4:21 PM PDT (23:21 UTC)
Expired
Aug 21, 2005, 4:46 PM PDT
In force
25 min
Issued by
NWS Medford, OR
Area
Counties, with a storm outline in the text

County Klamath County, OR

The radar

The Medford radar (KMAX), 174 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2005-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2005-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1607 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KMFR 212321
SVRMFR
ORC035-212345-
/O.NEW.KMFR.SV.W.0004.050821T2321Z-050821T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
421 PM PDT SUN AUG 21 2005

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTH CENTRAL KLAMATH COUNTY IN SOUTH CENTRAL OREGON

* UNTIL 445 PM PDT

* AT 412 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR CRESCENT...OR ABOUT 44 MILES NORTHEAST OF CRATER
  LAKE...AND MOVING NORTH NORTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN KLAMATH COUNTY AT 440 PM PDT

HAIL UP TO 3/4 INCHES IN DIAMETER HAS BEEN REPORTED NEAR CRESCENT
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4342 12185 4341 12164 4361 12169 4361 12195

$$

STOCKTON
1 follow-up statement
000 
WWUS56 KMFR 212346
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
445 PM PDT SUN AUG 21 2005

ORC035-220015-
/O.EXP.KMFR.SV.W.0004.000000T0000Z-050821T2345Z/
KLAMATH OR-
445 PM PDT SUN AUG 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTH CENTRAL KLAMATH
   HAS EXPIRED AT 445 PM PDT...

THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTH CENTRAL KLAMATH 
COUNTY HAS BEEN ALLOWED TO EXPIRE.  THE SEVERE THUNDERSTORM IS NOW 
MOVING INTO DESCHUTES AND LANE COUNTIES NEAR THE CASCADE CREST.  

1/2 TO 3/4 INCH HAIL HAS BEEN REPORTED WITH THIS STORM AND IS LIKELY 
STILL OCCURRING AT THIS TIME.

LAT...LON 4342 12185 4341 12164 4361 12169 4361 12195

$$

STOCKTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:49 PM PDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 21, 2:49 PM PDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
249 PM PDT SUN AUG 21 2005

.DISCUSSION...
TODAY IS THE BIG SHOW ACROSS THE REGION. CUMULUS IS BUILDING WELL
FROM THE CASCADES ACROSS THE EAST SIDE WITH NUMEROUS STRIKES IN
SOUTHEAST LAKE COUNTY AT THIS TIME. VERY LITTLE CU IS DEVELOPING ON
THE WEST SIDE AND HAVE CUT BACK POPS TO JUST THE CASCADES AND EAST.
HOWEVER...WILL HAVE TO KEEP AN EYE ON WHEN THE UP VALLEY FLOW KICKS
IN AND SEE IF ANYTHING DEVELOPS IN THE SISKIYOUS. WEAK VORT AXIS
SWEEPS ACROSS THE EAST SIDE AROUND 6Z AND THERE SHOULD BE ENOUGH
ELEVATED INSTABILITY TO KEEP SOME ISOLATED THUNDERSTORMS GOING INTO
THE WEE HOURS.

TOMORROW NORTHWESTERLY FLOW DEVELOPS ACROSS MOST OF THE REGION AND
CUTS OFF MOISTURE ADVECTION. HOWEVER...WITH TODAYS THUNDERSTORMS
THERE SHOULD BE ENOUGH LOW LEVEL MOISTURE LEFT BEHIND AND ONLY SLIGHT
COOLING AT 500MB TO PROVIDE INSTABILITY OVER LAKE COUNTY TOMORROW
AFTERNOON AND EVENING. ON TUESDAY UPPER LEVEL RIDGE BEGINS TO NUDGE
INTO THE REGION WITH DRY AND COOLER NORTHERLY FLOW BRINGING A BRIEF
WELCOME COOL DOWN. OFFSHORE FLOW RETURNS A WARMING AND DRYING TREND
TO OUR AREA THE LATTER PART OF THE WEEK.

&&

.AVIATION...LOW CLOUDS AND PATCHY FOG REDEVELOP TONIGHT WITH IFR
CONDITIONS PUSHING BACK INTO THE COASTAL VALLEYS BY MORNING. THESE
CLOUDS WILL BURN OFF AGAIN TO THE COAST TOMORROW AFTERNOON.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING FIRE ZONE 625 THIS AFTERNOON AND EVENING
FOR SCATTERED DRY THUNDERSTORMS.
SMALL CRAFT ADVISORY CAPE BLANCO TO CA STATE LINE.
CA...SMALL CRAFT ADVISORY OR STATE LINE TO PT ST GEORGE.

&&

ALSO VISIT THE NWS ON THE WEB AT WEATHER.GOV/MEDFORD

SVEN
Hazardous weather outlook, Aug 21, 8:44 AM PDT, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
844 AM PDT SUN AUG 21 2005

ORZ030-031-221330-
LAKE COUNTY-
NORTHERN KLAMATH COUNTY-
844 AM PDT SUN AUG 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

RED FLAG WARNING FOR NORTHEASTERN LAKE COUNTY. SEE BOIRFWBOI
FOR DETAILS.
FIRE WEATHER WATCH FOR NORTHERN KLAMATH COUNTY AND MOST OF
LAKE COUNTY SEE PDXRFWMFR AND PDXRFWPDT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HESS

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 4:09 PM PDTTornado WarningMFRLake36 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.